How do I deal with my mother who lives in assisted living and is accusing everyone of stealing her stuff yet she has all the keys to her room? - AgingCare.com

How do I deal with my mother who lives in assisted living and is accusing everyone of stealing her stuff yet she has all the keys to her room?

Follow
Share

My mother lives in assisted living but might as well live in a prison bc that's what she's' made her apt.to be. I understand someone the why, but wonder if she's stopped taking her meds.
Her dr perscribed "abilify", within the first two weeks she'd called me and all her grandkids apologizing for anything she may've said to hurt our feelings or foul mouth she may have had spoken during the month of April.
She sounded different, her face softend she was speaking in complete sentences and making sense.
This evening she called to tell me the _itch across the hall snuck into hear apt while she was socializing and messed up her drawers, stole all her keys, stole things...etc. She doesn't have a way to get into her apt now.
My husband had told me not to get too excited just yet (last week) and of course that made me angry.. and he was correct.
Her words were "I'm so sick and tired of this place, I wish I had a car so I could go kill myself".
I turned the conversation back around to her keys and that we would get another set made for her tomorrow, of course we can't bc management isn't
there and we don't have an extra set due to the fact I gave my set back to her bc she kept accusing me of sneaking into her room taking her clothes and selling them.
She likes to be the center of attention, always has and we think sometimes she does things like this to draw attention to herself, but who knows.
Any and all replies are taken very seriously and very much appreciated.

Sincerely,
marue

This question has been closed for answers. Ask a New Question.
6

Answers

Show:
I'm glad she is going to see the doctor this week. Are you going with her? Getting a message to the doctor before you arrive outlining the improvement the first two weeks on the drug and the change after that might be very useful.

I suppose you can verify with the ALF that she is being given the drug, but still not know whether she is spitting it out when they leave.

Make sure her doctor has all the information you have, including the remark about killing herself.

Hang in there!
Helpful Answer (0)
Report

Since she is talking sucide I would call a hot line for sucide prevention and let them deal with it but be aware if an ambulance is called and she acts normal and not seeming to hurt herself or anyone else the ambulance perimedics and emt's do not have to transport her-I have gone all through that myself with a family member-he was always threatening sucide as his mother before him did-he died of natural causes later on and had much medicine at his disposal-it was just to get allention in his case. I would still call the hot line and let them make out a report for my own safety. He did have an uncle who did commit suicide when this person was young-not the uncle.. . . I would report all this to the doc and let him or her deal with it-remove yourself from the picture-I know how hard it is to deal with believe me I lived it for many years and his health professional said just call the VNS which our county did not even and our sucicde hot line was not manned at that time and the one at the county next to our said just call an ambulance and his NP told me to call the hotline and people would come out to talk to him and make such a fuss he never would play that card again she also was not aware that ambulances the personall get to decide who they take and if the person seems NORMAL which you might already know they can turn it on and off -their behavior-my husband would tell people he was fine but his wife was crazy-AND THEY BELIEVED HIM even his doc in the nursing home did not believe me-but many people did know his true self. I feel very sorry for what you are going through but take it from me-remove yourself from the picture-let the experts deal with it-it is too big for you to handle. been there done that and he died 2 yrs. ago and I still get upset about the situation plus abilify is very expensive and was prescribed to him because his doc got samples from the drug company and was getting benefits.
Helpful Answer (0)
Report

Welll - I always insist on being told of any and all medication changes - which means sometimes they call me up at odd hours to tell me they are starting a topical antibiotic, and other times, they don't tell me they restarted something that made her go off the deep end one way or the other the last time it was tried, or that they stopped something important, whether for good reason or bad. See if you can't get them to tell you how much Abilify she is still on and hopefully get through to someone that she needs it if they in fact took her off. There are many people who don't tolerate that class of meds well and some who philosophically avoid it altogether, or maybe they didn't want to do the extra paperwork invovled if it is considered a "behavioral" med in some settings. Everyone is different though and you should not necessarily settle for a cookie-cutter reason for using or not using anything! For example - just recently we found out - for the SECOND time - that benzodiazepines (Ativan) is a very bad idea for my mom, and that statins STILL make her crazy too. Oh, but "everybody" with heart disease should be one one - ummm, NO. Being crazy and wild with anxiety is no good for her heart either.

The other thing is of course getting delirious, cranky, or both due to an acute illness or infection of any kind, notoriously a UTI.

And yet the other thing is - happened to us a couple times too - occasionally other people in a facility DO go ito other people's rooms and mess things up or take stuff!
Helpful Answer (0)
Report

Dementia has been documented in her files and has to tumors on the side of her neck. She went for an mri last week and see the dr this week.
Helpful Answer (0)
Report

Her Dr. perscribed Abilify and is aware of the paranoia. A lot of symptoms previously presented themselves prior to starting the medication. In the two weeks of taking the medication, she softened, as stated and apologized to everyone for
being so mean and aggressive to everyone, (me most).
Now suddenly a revert to the other person, accusatory, aggressive and mean.
She has mentioned of killing herself before, but it always required a car which she no longer has. Talking with her today, she had been visiting with a friend in the bldg and had to leave her door unlocked when she left. But nothing was any more disturbed than usual she said.
Clients are not allowed to keep their meds in their apts. but she has hidden hers in her mouth before... while living on the health care side of the building. This is another theory that will need to be addressed.
Thank You for responding,
I truly appreciate the correspondence.
Helpful Answer (0)
Report

What is your mother's diagnosis that she is taking (or not taking) abilify for? I'm sorry, I'm pretty new here and I just don't know the situation. Are you in touch with her doctor? Look up the side effects of the drug. Does her present behavior sound like something that should be reported to her doctor?

What do you think has happened to her keys? Does she lose or even hide items and then forget she has done that and think they are stolen? It sounds like she has exhibited this kind of paranoia for a while.

Is her comment about killing herself just her way of speaking, or should it be taken seriously? Has she ever said this before?

Mental illness is very hard on the entire family. Drugs are often extremely helpful, but they can also contribute to the problems. Is she taking too much? Has she stopped taking it? Is she experiencing side effects? Those are important questions, but it can very frustrating trying to get straight answers. Could you tell what is going on with the meds by doing a discrete count of the pills she has left?

You are in a hard spot. My heart goes out to you.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions